Georgia, 2019

Damaging Wind in Georgia, March 11, 2019

March 11, 2019 · NWS JAX · 1 event in 1 county or zone

Pre-frontal thunderstorms were enhanced by a passing mid level short wave trough with 500 mb temperatures cooling to -10 to -11 deg C with elevated mid level winds of 40-50 kts. This atmosphere combined with elevated instability produced strong to severe storms with downburst winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Pre-frontal thunderstorms were enhanced by a passing mid level short wave trough with 500 mb temperatures cooling to -10 to -11 deg C with elevated mid level winds of 40-50 kts. This atmosphere combined with elevated instability produced strong to severe storms with downburst winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 11, 2:51 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 11, 2:51 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
351 PM EDT Mon Mar 11 2019

.SHORT TERM...Tonight and Tuesday...Showers and thunderstorms
expected to increase this evening from west to east across se
southeast Georgia as upper shortwave energy approaches. Moderate
vertical speed shear with CAPEs exceeding 1000 J/kg could be
enough for isolated strong storms to produce gusty winds and
possibly small hail late this afternoon and evening. Expect
convection to weaken by midnight as instability fades with a cold
front now across se Ga shifting south to near the Ga- Fl line.
The cold front will push south across ne Fl with lingering
showers after midnight as strong high presssure builds se from the
northern Plains. Showers will end early Tuesday morning over ne Fl
with decreasing cloudiness be afternoon. Temperatures will be
slightly cooler behind cold front with breezy conditions near the
coast. Temperatures will be closer to normal with highs in the
70s Tuesday afternoon.

Tuesday night through Thursday night...Surface high to the north
will move off the east coast while a mid-upper ridge builds into
the area from the west. This will moderate temperatures back to
above normal by Thursday with dry conditions.

.LONG TERM...Friday through Monday...A cold front will approach
the area on Friday and slowly move through Friday night. This will
bring a chance for showers and storms on Friday. Models continue
to show upper energy in southern stream which will keep the chance
for rain to linger into early next week. Above normal temperatures
on Friday will lower to near average levels over the weekend.

&&

.AVIATION...VFR conditions will prevail at the regional
terminals through at least 21Z. Showers and a few thunderstorms
will develop over southeast Georgia and the Suwannee Valley
towards 21Z, and this activity will move southeastward and may
impact SSI through around 05Z. This activity could also move
over the Duval County terminals and GNV after 00Z. A strong
thunderstorm is possible through around 03Z at SSI, with gusty
winds and frequent lightning being the primary threats. Low
stratus ceilings and possibly fog will overspread the terminals
after 06Z as surface winds shift to northerly and remain
sustained at 5-10 knots. A period of IFR conditions is expected
at the terminals overnight through sunrise on Tuesday.

&&

.MARINE...A stationary frontal boundary over the Georgia waters
will slowly slide southward late this evening bringing increasing
chances for showers and isolated thunderstorms to the waters
north of St. Augustine through midnight. This front will pass
through the northeast Florida waters during the predawn hours on
Tuesday with increasing northeast winds overspreading the waters
early Tuesday morning with Caution conditions developing. Strong
high pressure will build into the Ohio Valley in the wake of this
front on Tuesday and will wedge down the southeastern seaboard
through Wednesday keeping a tight local pressure gradient in
place and resulting in persistent Caution level wind speeds and
seas. Low pressure will rapidly strengthen over the Southern
Plains states on Wednesday and move ne through the western Great
Lakes region by Thursday evening. This will drag a cold front
into the southeastern states Friday. Strong southerly winds will
prevail in advance of this front on Thursday and Thursday evening
with the front moving across the waters Friday night.

Rip Currents: Low risk of rip currents today and moderate risk
of rip currents on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  58  74  50  75 /  60   0   0   0
SSI  59  68  54  69 /  40   0   0   0
JAX  61  73  56  74 /  40   0   0   0
SGJ  61  71  58  73 /  20  20   0   0
GNV  63  78  56  79 /  10   0   0   0
OCF  62  80  57  81 /   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Zibura/Nelson/Cordero

In the hours before

Special weather statement, Mar 11, 5:39 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
639 PM EDT MON MAR 11 2019

GAZ149-112315-
Atkinson GA-
639 PM EDT MON MAR 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATKINSON COUNTY UNTIL 715
PM EDT...

* At 639 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Pearson, moving northeast at 25
  mph.

* Dime size hail and winds in excess of 40 mph possible with this
  storm.

* Locations impacted include...
  Pearson and Axson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3138 8287 3138 8283 3136 8282 3137 8270
      3136 8263 3128 8270 3121 8282 3124 8300
TIME...MOT...LOC 2239Z 238DEG 22KT 3126 8291

ZIBURA

The radar

The Moody AFB radar (KVAX), 67 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
March 11, 5:52 PM EST
Where
Coffee County, 5.66 mi NNW of Mora
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.490, -83.020

Trees and power lines were blown down. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808534.